MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1240-A
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure for a vessel sacrifice in the renal artery using a ruby coil and a lantern delivery microcatheter (lantern).During the procedure, while the physician advanced a ruby coil into the small aneurysm between the feeding renal polar artery and the big aneurysm, the physician noticed that the aneurysm was open on the distal side; therefore, the ruby coil would not stay in place.Subsequently, the physician retracted the lantern to attempt to position the ruby coil proximal to the aneurysm into the feeding renal polar artery.However, due to extremely high flow in the artery, the ruby coil would not anchor, and the physician decided to remove the ruby coil.While retracting the ruby coil into its introducer sheath, the physician experienced resistance.Subsequently, the physician was unable to retract the last five centimeters of the ruby coil into its introducer sheath.The physician then attempted to gently pull the ruby coil a little more and heard a sound.It was noticed that the ruby coil unintentionally detached from its pusher assembly, with approximately five centimeters of the ruby coil hanging out of its introducer sheath.This all occurred when the ruby coil was outside of the patient.The procedure was completed using a pod coil, a ruby coil, a pod packing coil, and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached from the pusher assembly and revealed that the ddt was separated from the pusher assembly.If the ruby coil is forcefully retracted against resistance during use, the ddt may become separated from the pusher assembly, and result in the embolization coil detaching from the pusher assembly.Further evaluation of the device revealed that the embolization coil had offset coil winds.The root cause of this damage could not be determined; however, this damage likely contributed to the resistance experienced while retracting the ruby coil into the introducer sheath during the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11615229
Report Number3005168196-2021-00683
Device Sequence Number14234234
Product Code HCG
UDI-Device Identifier00814548013015
UDI-Public00814548013015
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/08/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2024
Device Model NumberRBY2C1240-A
Device Catalogue NumberRBY2C1240
Device Lot NumberF72416
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/08/2021
Supplement Date Received by Manufacturer05/06/2021
Initial Report FDA Received Date04/05/2021
Supplement Report FDA Received Date05/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR
Date Report Sent to FDA01/01/2005